Alert archive / Georgia / River Flood Warnings in 2023
River Flood Warning 102, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Aug 28, 2023, 10:31 AM EDT for Greene County, Oconee County, Oglethorpe County, Georgia. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 10:31 AM EDT (14:31 UTC)
- Expired
- Aug 28, 2023, 4:12 PM EDT
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, GA, Oconee County, GA, Oglethorpe County, GA
The radar
The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconee River near Penfield (PNFG1). The gauge peaked at 13.58 ft at Aug 28, 2023, 12:00 PM EDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 18 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
481
WGUS42 KFFC 281431
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1031 AM EDT Mon Aug 28 2023
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Oconee River near Penfield affecting Oconee, Greene and
Oglethorpe Counties.
For the Oconee River Basin...including Penfield, Milledgeville,
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued this evening at 1045 PM EDT.
&&
GAC133-219-221-290245-
/O.NEW.KFFC.FL.W.0102.230828T1431Z-230829T0337Z/
/PNFG1.1.ER.230828T1407Z.230828T1800Z.230828T2136Z.NO/
1031 AM EDT Mon Aug 28 2023
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE THIS EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Oconee River near Penfield.
* WHEN...From this morning to late this evening.
* IMPACTS...At 13.0 feet, Flood Stage is reached. Minor flooding
occurs along the river upstream and downstream from the gage on
the Georgia Highway 15 bridge. The right bank begins to overflow
into agricultural land and pastures with a foot or two of water.
* ADDITIONAL DETAILS...
- At 10:00 AM EDT Monday the stage was 13 feet and slowly
rising.
- Forecast...The river is expected to rise to a crest of 13.3
feet this afternoon. It will then fall below flood stage late
this afternoon.
- Flood stage is 13 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326
$$1 follow-up statement
825
WGUS82 KFFC 282012
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
412 PM EDT Mon Aug 28 2023
...The Flood Warning is cancelled for the following rivers in
Georgia...
Oconee River near Penfield affecting Oconee, Greene and
Oglethorpe Counties.
GAC133-219-221-282115-
/O.CAN.KFFC.FL.W.0102.000000T0000Z-230828T2012Z/
/PNFG1.1.ER.230828T1407Z.230828T1645Z.230828T1902Z.NO/
412 PM EDT Mon Aug 28 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Oconee River near Penfield.
* ADDITIONAL DETAILS...
- At 4:00 PM EDT Monday the stage was 12.5 feet and falling.
- Forecast...The river will continue to fall through the
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 28, 7:31 AM EDT, 3 hours earlier.
Area forecast discussion, Aug 28, 7:31 AM EDT, 3 hours before
Area Forecast Discussion National Weather Service Peachtree City GA 731 AM EDT Mon Aug 28 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Tuesday) Issued at 501 AM EDT Mon Aug 28 2023 The main driver of our sensible weather through Tuesday will be the stationary surface front draped near to just south of the I-20 corridor. An area of thunderstorms has been very persistent through the early morning hours in the vicinity of this boundary with enhancement courtesy of an upper shortwave traversing eastward. Decent MLCAPE of 500-1000 J/kg has provided the energy to keep this activity developing and back building over the last several hours with motion only very gradually lifting northward. As rainfall has piled up in these areas with some localized areas seeing 2- 5+" amounts, there has been localized flash flooding over the last couple hours in these areas where back building and training of cells has occurred. This activity has begun to weaken and will continue to very gradually begin to diminish through the next couple of hours. Any break in the rainfall through midday will be short-lived, however, as the stationary frontal boundary will be a focus diurnally enhanced development by afternoon. Anomalously high PWATs around or above 2" will bring the continued primary risk for locally heavy rainfall as has been the case early this morning. The Day 1 ERO from WPC continues to highlight north Georgia in a Slight Risk for this potential. Otherwise, a few storms could become strong to severe with a risk for localized water-loaded downbursts through the evening. Again, some activity could linger into the overnight hours before gradually diminishing in coverage. Tuesday will bring a more or less rinse and repeat forecast as the stationary boundary will continue to bisect the area from southwest to northeast. Widespread diurnally-enhanced are again expected, bringing the ongoing risk for locally heavy rainfall and isolated flooding concerns. Finally, as far as temperatures are concerned, the hottest high temperatures this afternoon will be across Middle Georgia south of the front and free from the highest convective coverage. With temperatures in the low to mid 90s and dewpoints well into the 70s, a few locations could flirt with the 105 degree heat index threshold for Heat Advisory this afternoon. Given the expected isolated nature of meeting this threshold, will hold off on issuing any Heat Advisory at this time. Temperatures will trend down further by Tuesday with highs ranging from the 80s in north Georgia to low 90s in Middle Georgia. RW && .LONG TERM... (Tuesday night through Sunday) Issued at 501 AM EDT Mon Aug 28 2023 A bit of an active forecast to talk about here with the long term featuring a frontal boundary draped over GA, cooler temps, and a potential Hurricane. Starting out at the beginning the front is forecast to still be stalled over north and central Georgia as the area sits in a bit of unusual setup. With Hurricane Franklin off the west coast and the Idalia to our south, this allows the front to stay over the area in a holding pattern of sorts. With this front, the main impact will be daily chances for showers and thunderstorms across north and central Georgia, mainly in the afternoons and evenings. Rain totals in the 0.5-1" range can be expected most days with these storms. This has lead WPC to place much of north and central Georgia in a Slight risk for excessive rainfall on Tuesday into Wednesday. Going into the part that is garnering more attention. Tropical Storm Idalia is currently situated off the coast of the Yucatan Peninsula and has had an increase in convective activity this evening. Hurricane hunters have been investigating this storm over the past day and with their latest pass have determined that Tropical Storm Idalia will most likely become Hurricane Idalia today. Idalia is expected to move northward in between the trough to our east and the front draped over our area, before moving further northeastward and make landfall somewhere in the big bend of Florida. Some track uncertainty remains towards the later part of the forecast but with the current forecast, the center track stays out of our area, as the track has shifted eastward. Effects of course will likely be felt well outside of the cone in the form of gusty winds and heavy rainfall that could lead to flooding concerns mainly for our extreme southeastern counties. Currently areas of 2-3 inches can be expected in the extreme southeastern portion of our area but values will likely fluctuate as the forecast evolves. Lastly some good news with all of this. Temps across north and central Georgia are forecast to give us a slight taste of fall this week with highs in the 80s most days and lows in the 60s. The increased rainfall will be a contributor to this in addition to Idalia. Hernandez && .AVIATION... (12Z TAFS) Issued at 726 AM EDT Mon Aug 28 2023 Early morning shra are diminishing with lingering activity at AHN expected to dissipate over the next hour or so. A general lull in shra/tsra is expected before sct to widespread activity redevelops this afternoon, particularly after around 21Z, persisting into the late evening before diminishing after 03-05Z. Patchy IFR cigs this morning are possible at ATL/AHN area sites through around 14Z with VFR cigs expected through the afternoon before MVFR to IFR cigs again become likely after 05-06Z Tuesday. Winds will remain E to SE at 5-10 kts. //ATL Confidence...12Z Update... Medium confidence on shra/tsra timing and morning cigs. High confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 70 85 69 79 / 70 80 80 70 Atlanta 72 88 71 82 / 70 80 70 70 Blairsville 65 78 64 79 / 80 80 50 50 Cartersville 70 85 69 83 / 70 80 50 50 Columbus 74 93 72 86 / 60 80 70 70 Gainesville 70 83 69 80 / 70 80 70 60 Macon 74 90 72 81 / 40 80 80 80 Rome 70 86 69 85 / 70 80 40 40 Peachtree City 70 88 69 82 / 70 80 70 60 Vidalia 75 92 72 80 / 20 80 80 90 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RW LONG TERM....Hernandez AVIATION...RW
Hazardous weather outlook, Aug 28, 5:15 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 515 AM EDT Mon Aug 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-290915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 515 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous showers and thunderstorms are expected today. Ongoing morning activity will begin to diminish by mid-morning, though localized heavy rainfall and flash flooding will remain possible. Otherwise, more widespread thunderstorms are expected by afternoon with heavy rainfall and localized flash flooding the primary threat, though damaging downburst winds will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Thunderstorm activity will continue in the region on Tuesday. Heavy rainfall will remain a concern with localized flash flooding possible, especially in north Georgia. A few storms may produce also produce strong wind gusts. Showers and thunderstorms will remain possible on Wednesday, particularly across the southeastern half of the area as tropical cyclone Idalia approaches southeast Georgia. The heaviest rainfall totals associated with this system will be across far southeastern portions of the area where as much as 1 to 3 inches of rainfall with locally higher amounts is possible, which could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Aug 28, 6:35 AM EDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
635 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Flash Flood 1 SE Good Hope 33.78N 83.60W
08/28/2023 Walton GA 911 Call Center
Hwy 83 closed at several points near and
southeast of Good Hope due to flooding over
roadway.
&&Local storm report, Aug 28, 7:26 AM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Flash Flood 4 WNW Rose Hill 33.81N 83.37W
08/28/2023 Oconee GA 911 Call Center
Flooding reported along Beechnut Lane on
roadway and around homes.
&&Local storm report, Aug 28, 9:16 AM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
916 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Tstm Wnd Dmg 4 S High Falls State Pa 33.12N 84.01W
08/27/2023 Monroe GA Emergency Mngr
Tree down along 400 block of Cherokee Trail.
&&
DLThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:19 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 27, 10:32 PM EDT | Special Weather Statement | FFC | Fayette | 28 min |
| Aug 27, 10:54 PM EDT | Special Weather Statement | FFC | Clayton, Fayette | 36 min |
| Aug 28, 12:31 AM EDT | Special Weather Statement | FFC | Rockdale | 29 min |
| Aug 28, 12:41 AM EDT | Special Weather Statement | FFC | Taliaferro, Wilkes | 34 min |
| Aug 28, 2:49 AM EDT | Special Weather Statement | FFC | Oconee, Rockdale, Walton | 56 min |
| Aug 28, 3:39 AM EDT | Flash Flood Warning | FFC | Greene, Oconee, Oglethorpe, Taliaferro, Wilkes | 5 hr |
| Aug 28, 3:53 AM EDT | Flash Flood Warning | FFC | Morgan, Oconee, Walton | 5 hr |
| Aug 28, 3:58 AM EDT | Flash Flood Warning | FFC | Gwinnett | 2 hr |
| Aug 28, 7:26 AM EDT | Flash Flood Warning | FFC | Greene, Oconee | 100 min |
| Aug 28, 2:48 PM EDT | Special Weather Statement | FFC | Cherokee | 27 min |
| Aug 28, 2:52 PM EDT | Special Weather Statement | FFC | Gordon | 23 min |
| Aug 28, 2:57 PM EDT | Special Weather Statement | FFC | Cobb | 33 min |
| Aug 28, 3:17 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Aug 28, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 39 min |
| Aug 28, 3:24 PM EDT | Special Weather Statement | FFC | Gordon, Pickens | 51 min |
| Aug 28, 3:30 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 45 min |
| Aug 28, 3:53 PM EDT | Special Weather Statement | FFC | Forsyth | 22 min |
| Aug 28, 4:07 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Troup | 38 min |
| Aug 28, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Fulton, Gwinnett | 50 min |
| Aug 28, 4:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Paulding, Polk | 45 min |
| Aug 28, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 38 min |
| Aug 28, 4:33 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Aug 28, 4:40 PM EDT | Special Weather Statement | FFC | Troup | 35 min |
| Aug 28, 4:47 PM EDT | Special Weather Statement | FFC | Fulton | 28 min |
| Aug 28, 5:02 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 43 min |
| Aug 28, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton, Meriwether | 52 min |
| Aug 28, 5:12 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Fulton | 48 min |
| Aug 28, 5:24 PM EDT | Special Weather Statement | FFC | Carroll | 36 min |
| Aug 28, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard | 18 min |
| Aug 28, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Fulton, Paulding | 40 min |
| Aug 28, 5:58 PM EDT | Special Weather Statement | FFC | Marion | 32 min |
| Aug 28, 6:15 PM EDT | Special Weather Statement | FFC | Clayton, Fayette, Fulton | 30 min |
| Aug 28, 6:30 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cobb, Paulding, Polk | 20 min |
| Aug 28, 6:34 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Forsyth, Fulton, Gwinnett | 41 min |
| Aug 28, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale | 39 min |
| Aug 28, 7:15 PM EDT | Severe Thunderstorm Warning | FFC | Henry, Rockdale | 30 min |
| Aug 28, 7:45 PM EDT | Flash Flood Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fayette, Fulton and 3 more | 6 hr |
Nearby
River Flood Warnings in Georgia, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.